Case 1: Meera on penicillin
Meera, a ten-year girl, was brought by her mom to the clinic because of persistent coughing and malaise. She had bacterial upper respiratory tract infection and was prescribed amoxicillin. They left the clinic and bought the medicine. Within an hour after ingesting the drug, Meera’s tongue was swollen and complained of difficulty of breathing. Her mum immediately dialed “000”.
Penicillin is a bacteriostatic group of antibiotics which inhibit the cell wall synthesis of bacteria. There are natural and synthetic penicillin and they are effective mostly with bacteria that are do not contain beta lactamase since they are beta lactamase antibiotics and they become inactivated when the beta lactam ring is destroyed by beta…show more content… Therefore, before the administration of this medication there should be proper scrutiny (e.g. Penicillin skin test) of the patient because the severity of this side effect can range from mild to life threatening symptoms.
(1) What side effect of amoxicillin is illustrated in this clinical case scenario?
In this clinical case scenario, Meena exhibited IgE mediated, allergic hypersensitivity reaction (a side effect common to penicillin generally) as a side effect of amoxicillin.
(2) Explain the mechanism producing this side effect.
Penicillin is known for its cross-reacting and cross-sensitizing characteristics which accounts for hypersensitivity reaction in some category of patients who are genetically prone to this reaction 3% of the general population.
Most times, in IgE mediated allergic reaction like this case scenario, there has been previous exposure of the patient to the allergen (penicillin) which causes sensitization. Therefore, re-exposure to the allergen activates preformed IgE antibodies present on mast cells in the body causing mast cell degranulation ad the release of histamines which are responsible for the symptoms of the reactions.
(3) What is the treatment of this side